Utah, 2010Heavy Snow and Winter Weather in Utah, November 8 to 9, 2010
November 8 to 9, 2010 · NWS GJT · 3 events in 3 counties and zones
A deep Pacific trough moved across the intermountain region and produced significant snowfall.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep Pacific trough moved across the intermountain region and produced significant snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 8, 9:55 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Nov 8, 9:55 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
955 AM MST MON NOV 8 2010
.SHORT TERM...
UPDATED...REST OF TODAY AND TONIGHT
RAISED MAX TEMPERATURES MOST ZONES 3 TO 7 DEGREES FOR TODAY...
AS SOME LOCATIONS ALREADY HAVE HIGHER TEMPERATURES THAN THE FORECAST
MAX TEMPERATURE FOR TODAY. ALSO INCLUDED ISOLATED THUNDERSTORMS
FOR LATE THIS AFTERNOON IN NE UTAH AND THIS EVENING FOR OTHER
ZONES WITHIN OUR CWA...BASED ON WHAT IS CURRENTLY HAPPENING ALONG
BAROCLINIC ZONE TO OUR WEST...WHICH IS IN LINE WITH THE SPC
CONVECTIVE OUTLOOK THROUGH TONIGHT. ALSO LOWERED POPS ACROSS
THE SE HALF OF OUR CWA TODAY AS PRECIPITATION LIKELY TO CLOSER
TO THE FRONTAL BOUNDARY THAN PREVIOUSLY THOUGHT.
PREVIOUS FORECAST DISCUSSION FOR TODAY THROUGH TUESDAY NIGHT...
SATELLITE IMAGES INDICATE THE CENTER OF THE NEXT PACIFIC TROUGH HAS
MOVED ONSHORE EARLY THIS MORNING...WITH PRECIPITATION SPREADING
ACROSS THE GREAT BASIN AND INTERMOUNTAIN REGION AHEAD OF IT. SHOWER
ACTIVITY WILL DEVELOP ALONG OUR WESTERN EDGE THIS MORNING THEN
INCREASE AND SPREAD EASTWARD DURING THE AFTERNOON. THE BEST ACTIVITY
WILL WAIT FOR AN ASSOCIATED COLD FRONT THAT WILL REACH NORTHEAST UTAH
LATE THIS AFTERNOON...THEN MOVE EAST-SOUTHEAST ACROSS THE FORECAST
AREA THROUGH THE NIGHT. INITIALLY SNOW LEVELS WILL BE AROUND 9000
FEET THIS AFTERNOON...FALLING TO LESS THAN 6000 FEET BY SUNRISE
BEHIND THE FRONT.
IN ADDITION...EARLY MORNING OBSERVATIONS FROM RAWS SITES INDICATE
BREEZY SOUTHWEST WINDS AT MANY MOUNTAIN SITES DUE TO A TIGHTENING
PRESSURE GRADIENT AHEAD OF THE TROUGH. THESE WINDS ARE EXPECTED TO
MIX INTO THE VALLEYS THIS AFTERNOON AND INCREASE AND AS THE FRONT
APPROACHES. WINDS WILL BECOME NORTHWEST BEHIND THE FRONT...THEN
DIMINISH.
SNOW WILL CONTINUE THROUGH TUESDAY AS THE UPPER LEVEL TROUGH MOVES
OVERHEAD. HOWEVER MOISTURE DOES DIMINISH QUICKLY BEHIND THE FRONT...
FOR DECREASING ACTIVITY FROM THE WEST TUESDAY AFTERNOON. SNOWFALL
WILL LINGER LONGEST OVER THE FAVORED NORTHWEST AND WEST-CENTRAL CO
MOUNTAINS WHERE 6-12 INCHES CAN BE EXPECTED BY LATE TUESDAY
AFTERNOON. THE ALREADY ISSUED WINTER STORM WARNINGS FOR THESE
MOUNTAINS LOOK TO BE ON TRACK. WINTER WEATHER ADVISORIES COVER THE
OTHER MOUNTAINS WHERE LESSER AMOUNTS ARE EXPECTED.
THE FLOW REMAINS QUITE PROGRESSIVE WITH SNOW ENDING MOST AREAS BY
EARLY TUESDAY EVENING. HOWEVER SCATTERED OROGRAPHIC SNOW SHOWERS
ALONG THE NORTHERN DIVIDE WILL GRADUALLY DIMINISH LATE TUESDAY NIGHT
AS THE NEXT IMPULSE RELOADS TO OUR NORTHWEST.
TEMPERATURES WILL BE SIGNIFICANTLY COOLER TUESDAY AND TUESDAY
NIGHT.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
MEDIUM RANGE MODELS HAVE COME TO A GOOD CONSENSUS REGARDING
WEDNESDAYS CLOSED LOW OVER UTAH ON WEDNESDAY AFTERNOON...THEN
BECOMING AN OPEN WAVE HAS IT SLOWLY MOVES DOWNSTREAM INTO NEW MEXICO
BY THURSDAY AFTERNOON. MOISTURE WILL BE A LIMITING FACTOR AS
PROGGED SPECIFIC HUMIDITY AT 700 MB WILL BE LESS THAN 3 G/KG...MORE
INDICATIVE OF MID WINTER THAN MID AUTUMN. NEVERTHELESS THERE IS
SOME DYNAMICAL FORCING AHEAD OF THE TROUGH AXIS PER PROGGED QVECTOR
DIVERGENCE AND CONVERGENCE COUPLET. STRONGER GRADIENT FLOW AND JET
CORE WILL BE SOUTH OF COLORADO...ROUNDING THE BASE OF THE
TROUGH...LEAVING THE WRN SLOPE WITH LIGHT MID LEVEL FLOW. THIS
SUGGESTS THAT MESOSCALE FEATURES AND SHALLOW INSTABILITY WILL BE THE
DRIVING MECHANISMS FOR SNOW PRODUCTION. QPF WILL GENERALLY BE ON
THE LIGHT SIDE...BUT EXPECT SPOTTY AREAS OF MODERATE SNOW BUT TOO
EARLY TO PINPOINT WHERE. SOME LOWER VALLEYS COULD SEE THEIR FIRST
SNOW OF THE SEASON.
DRY WEATHER EXPECTED ON FRIDAY AS THE CENTRAL ROCKIES WILL BE IN
BETWEEN WEATHER SYSTEMS. A WEAK PASSING SHORT WAVE STREAMS ACROSS
THE REGION ON SATURDAY AND COULD BRING LIGHT SNOW TO THE NRN
MOUNTAINS. MORE CONCERTING IS THAT THE GFS AND ECMWF CARVE OUT A
STRONGER TROUGH AROUND NEXT SUNDAY...SUPPORTED BY THE LONG WAVE
TROUGH OVER THE CENTRAL CONUS. THERE IS A DIFFERENCE IN DETAILS BUT
APPEARS THAT SIGNIFICANT WEATHER IS LURKING EARLY NEXT WEEK.
&&
.AVIATION...
VFR CONDITIONS WILL LAST INTO THE AFTERNOON. MVFR CEILINGS ARE
POSSIBLE THIS AFTERNOON OVER THE MOUNTAIN PASSES AS SNOW INCREASES
FROM WEST TO EAST WITH AREAS OF IFR CEILINGS AND VIS ARE LIKELY OVER
THE HIGHER TERRAIN. ISOLATED EMBEDDED THUNDERSTORMS WILL BE
POSSIBLE IN THE REGION OF THE COLD FRONT. MOUNTAINS WILL BECOME
OBSCURED OVERNIGHT. INCREASING WINDS AT RIDGETOP LEVEL WILL LIKELY
RESULT IN AT LEAST MODERATE MECHANICAL TURBULENCE MOST AREAS BY THIS
AFTERNOON AND EVEN MORE SO TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING 6 PM MST THIS EVENING THROUGH 6 PM MST
TUESDAY FOR ZONES 003-004-009-010-012-013.
WEATHER WEATHER ADVISORY 6 PM MST THIS EVENING THROUGH 6 PM MST
TUESDAY FOR ZONES 017>019.
UT...WINTER WEATHER ADVISORY 5 PM MST THIS EVENING THROUGH 6 AM MST
TUESDAY FOR ZONES 23-25-28.
&&
SHORT TERM UPDATE...JRP
SHORT TERM.....EH
LONG TERM......PF
AVIATION.......TGJTHazardous weather outlook, Nov 8, 7:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 AM MST MON NOV 8 2010
COZ001>014-017>023-UTZ022>025-027>029-091300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
700 AM MST MON NOV 8 2010
...WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT MONDAY NIGHT
AND TUESDAY FOR THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND SNOW WILL MOVE IN FROM THE WEST THIS AFTERNOON...BECOMING
WIDESPREAD THIS EVENING AS A STRONG COLD FRONT PUSHES THROUGH THE
REGION. SNOW WILL BE CONFINED TO THE HIGHER MOUNTAINS UNTIL AFTER THE
FRONT PASSES...WITH SNOW LEVELS THEN LOWERING TO AROUND 6000 FEET BY
TUESDAY MORNING. SNOW WILL BE HEAVY AT TIMES OVER THE MOUNTAINS
TONIGHT. IN ADDITION...STRONG GUSTY SOUTHWEST WINDS WILL PRECEDE THE
COLD FRONT THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL CONTINUE THROUGH TUESDAY...DIMINISHING FROM THE WEST IN
THE AFTERNOON. UP TO A FOOT OF SNOW IS EXPECTED FOR THE NORTHERN AND
CENTRAL MOUNTAINS IN WESTERN COLORADO.
ANOTHER STORM MOVES ACROSS THE AREA WEDNESDAY THROUGH THURSDAY WITH
LOCALIZED MODERATE AMOUNTS OF SNOW EXPECTED IN THE MOUNTAINS. SOME
OF THE LOWER VALLEYS MAY SEE THEIR FIRST SNOW OF THE SEASON...BUT
APPRECIABLE ACCUMULATIONS ARE NOT EXPECTED. ANOTHER STORM SYSTEM
MAY DEVELOP LATE IN THE WEEKEND.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Heavy Snow, Eastern Uinta Mountains
- When
- November 8, 11:00 AM MST to November 9, 5:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Widespread snowfall of 6 to 12 inches blanketed the area. Locally heavier amounts included 14 inches at the Trout Lake SNOTEL.
Winter Weather, La Sal & Abajo Mountains
- When
- November 8, 7:00 PM MST to November 9, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
This early season storm produced 3 to 5 inches of new snow across the area. Locally heavier amounts included 13 inches at the La Sal Mountain SNOTEL site.
Winter Weather, Tavaputs Plateau
- When
- November 9, 2:00 AM MST to 5:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
This early season storm produced 3 to 5 inches of new snow. Locally heavier amounts included 8 inches at the East Willow Creek SNOTEL.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Illinois, November 8 to 10, 2010$75,000 · 1 event
- Coastal Flood and Strong Wind in Massachusetts, November 8, 2010$51,000 · 3 events
- Wildfire in Missouri, November 8 to 10, 2010$20,000 · 1 event
- High Wind in Maine, November 8, 201055 kt wind · 15 events
- Heavy Snow and Winter Weather in Colorado, November 8 to 9, 201012 events
- Strong Wind in New Jersey, November 8, 2010$7,000 · 7 events
- Strong Wind in Pennsylvania, November 8, 2010$5,000 · 4 events
- Winter Storm in Montana, November 8 to 9, 20104 events
- Marine High Wind in North Atlantic Coastal Waters, November 8, 201057 kt wind · 2 events
- Winter Weather in Colorado, November 8 to 10, 20102 events
- High Wind in California, November 8, 201060 kt wind · 2 events
- Heavy Snow in Idaho, November 8 to 9, 2010$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269282, 269284, 269283.